Texas, 2008Hail in Texas, May 29, 2008
May 29, 2008 · NWS LUB · 1 event in 1 county or zone
An isolated low precipitation supercell moved eastward from the plains of New Mexico, and impacted portions of southern Bailey County during the evening hours of the 29th. Local farmers reported large hail just north of the Goodland and Maple communities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated low precipitation supercell moved eastward from the plains of New Mexico, and impacted portions of southern Bailey County during the evening hours of the 29th. Local farmers reported large hail just north of the Goodland and Maple communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 29, 1:59 PM CST, 5 hours 16 minutes earlier.
Area forecast discussion, May 29, 1:59 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
259 PM CDT THU MAY 29 2008
.SHORT TERM...
SFC PRESSURE TROUGH HAS DEVELOPED TODAY FROM SE COLO INTO
EAST-CENTRAL NEW MEXICO /JUST BRUSHING NW PARMER COUNTY/ WITH DECENT
CONVERGENCE ALONG IT/S AXIS. THE LOWERING PRESSURES HAVE RESULTED IN
GUSTY 20 TO 30 KT S-SE WINDS ACROSS THE FA AND SOME BLOWING DUST ON
THE CAPROCK DUE IN PART TO THE RECENT RAINFALL...BUT EXPECTING ONLY
MINOR VSBY REDUCTION. SFC TEMPS NEAR 90F AND DEWPOINTS AROUND 50F
HAVE RESULTED IN MLCAPES ABOUT 1 TO 1.5K ALONG THE SFC TROUGH...WITH
STILL SOME CINH INDICATED...WITH LESS INSTABILITY/GREATER CINH AS
ONE HEADS FARTHER EAST. AT 230 PM...SAT INDICATES TSTMS ARE NOW
FIRING OFF THE NM MTNS...WITH A GROWING CU FIELD IN THE WESTERN
PANHANDLE. THIS ACTIVITY SHOULD CONTINUE TO DEVELOP NEXT SEVERAL HRS
AND MOVE NORTHEAST WITH A FEW TSTMS LIKELY BRUSHING OUR NW ZONES
LATE THIS AFTN/EVE. WITH DEEP-LAYER SHEAR OF 30-40 KTS A FEW
SUPERCELLS ARE POSSIBLE. HIGH TEMP/DEWPOINT SPREADS POINT TO LARGE
HAIL/DAMAGING WIND THREAT FROM THE STRONGER STORMS.
STORMS SHOULD BE DIURNALLY DRIVEN...DIMINISHING THIS EVENING WITH
GRADUALLY CLEARING SKIES OVERNIGHT. UPPER TROUGH OVER THE ROCKIES
TODAY MOVES OUT INTO THE PLAINS ON FRIDAY AND OUR SFC WINDS SHOULD
VEER TO THE SW AS THE SFC TROUGH SHIFTS EAST. THIS WILL ALLOW FOR A
DRYLINE TO DEVELOP AND SURGE EAST ACROSS OUR NRN ZONES...TRAILING
BACK TO THE WEST TOWARD THE PERMIAN BASIN. DEEP MIXING WILL CREATE A
A VERY DRY AND HOT AIRMASS WEST OF THE DRYLINE...HOWEVER THE
ATMOSPHERE IS EXPECTED TO REMAIN CAPPED SOUTH OF ABOUT I-40 AS
HEIGHTS INCREASE SLIGHTLY ACROSS TEXAS.
.LONG TERM...
STOUT HIGH PRESSURE RIDGE TO REMAIN DOMINANT OVER WEST TEXAS
THROUGH EARLY NEXT WEEK WITH UNSEASONABLY HOT TEMPERATURES
EXPECTED.
A PATTERN MORE TYPICAL OF LATE JUNE OR JULY IS EXPECTED TO SETUP
OVER THE SOUTH PLAINS REGION CAPPING CONVECTIVE CHANCES TO ALL BUT
PERHAPS THE WESTERN SOUTH PLAINS/EXTREME SOUTHWEST PANHANDLE.
WARMING MID LEVEL TEMPS AND RISING HEIGHTS WILL LIKELY BOOST
TEMPERATURES INTO THE MIDDLE AND UPPER 90S WITH LOWER 100S
EXPECTED FROM THE SOUTHERN SOUTH PLAINS EAST THROUGH THE ROLLING
PLAINS. MORNING RUN OF THE MEX GUIDANCE FOR KLBB INDICATING A FOUR
DAY STRETCH OF LOWER 100 DEGREE TEMPERATURES. HAVE TRENDED HIGHS
SLIGHTLY HIGHER THAN PREVIOUS FORECAST. WEAK COLD FRONT STILL
EXPECTED TO APPROACH THE EXTREME SOUTHERN PANHANDLE AND NORTHERN
SOUTH PLAINS DURING SATURDAY BUT POSES A LOW CONCERN FOR MUCH
SOUTHWARD PROGRESSION AND CONVECTIVE INITIATION GIVEN WARM MID
LEVEL TEMPS.
UPPER RIDGE PROGGED BY THE GFS AND ECMWF TO WEAKEN BY NEXT
TUESDAY/WEDNESDAY TIMEFRAME WITH A GRADUAL INCREASE IN SOUTHWEST
FLOW ALOFT OVER WEST TEXAS. UPPER LEVEL ENERGY IS FORECAST TO WEAKEN
AND EJECT NORTHEAST TOWARD THE REGION NEXT WEDNESDAY. THIS PATTERN
COMBINED WITH EARLY JUNE SEVERE WEATHER CLIMATOLOGY SUGGESTS AT
LEAST SLIGHT CHANCE POPS FOR CONVECTION. EVEN THOUGH IT IS DAY
7...HAVE INCREASED POPS A CATEGORY. TOO FAR OUT TO PINPOINT ANY
SPECIFIC LOCATION ATTM.
THE SOUTHWEST FLOW/UPPER TROUGH TO BRING A SLIGHT COOL DOWN BUT
TEMPS LIKELY REMAINING NEAR OR SLIGHTLY ABOVE CLIMO THROUGH NEXT
WEDNESDAY. KW
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 60 93 57 90 60 / 20 0 0 0 10
TULIA 63 96 62 95 64 / 10 0 10 0 10
PLAINVIEW 62 95 62 96 65 / 10 0 10 0 10
LEVELLAND 63 97 63 97 64 / 10 0 0 0 10
LUBBOCK 65 97 66 98 67 / 10 0 10 0 10
DENVER CITY 65 99 64 100 64 / 10 0 0 0 10
BROWNFIELD 65 98 64 99 64 / 10 0 10 0 10
CHILDRESS 68 98 69 100 70 / 10 0 10 10 10
SPUR 65 97 67 101 68 / 10 0 10 10 10
ASPERMONT 69 98 69 101 70 / 10 0 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33/17
Hazardous weather outlook, May 29, 10:32 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT THU MAY 29 2008
TXZ021>044-301645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT THU MAY 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...GENERALLY NORTH AND WEST OF A LINE FROM NEAR MORTON
TO NEAR DIMMITT. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG A TROUGH OF LOW PRESSURE EXTENDING FROM THE
WESTERN PANHANDLES INTO EASTERN NEW MEXICO. A FEW OF THESE STORMS
WILL MOVE NORTHEAST INTO WESTERN PORTIONS OF THE SOUTH PLAINS AND
SOUTHERN TEXAS PANHANDLE. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE POSSIBLE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 29, 6:01 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
701 PM CDT THU MAY 29 2008
TXZ021-300030-
PARMER TX-
701 PM CDT THU MAY 29 2008
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM APPROACHING
PARMER COUNTY...
AT 557 PM MDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A SEVERE THUNDERSTORM LOCATED EAST OF GRADY NEW MEXICO...MOVING
NORTHEAST AT 30 MPH.
THIS THUNDERSTORM WILL MOVE CLOSE TO FAR NORTHWESTERN PARMER COUNTY
DURING BY 730 PM CDT. STRONG WIND GUSTS ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES.
PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 29, 6:14 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
714 PM CDT THU MAY 29 2008
TXZ027-033-300100-
BAILEY TX-COCHRAN TX-
714 PM CDT THU MAY 29 2008
...SIGNIFICANT WEATHER ALERT FOR SEVERE THUNDERSTORM APPROACHING
COCHRAN AND BAILEY COUNTIES...
AT 709 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A SEVERE THUNDERSTORM NEAR DORA NEW MEXICO...MOVING EAST AT 30 MPH.
THIS THUNDERSTORM WILL HAVE THE POTENTIAL TO IMPACT PORTIONS OF
NORTHERN COCHRAN COUNTY AND BAILEY COUNTY AS EARLY AS 745 PM TO 800
PM CDT. BRIEF...STRONG WIND GUSTS ARE POSSIBLE IN ADVANCE OF THIS
STORM...AND THE POTENTIAL FOR LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS MAY INCREASE DURING THE NEXT HOUR.
PERSONS IN THE PATH OF THIS STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Hail, Bailey
- When
- May 29, 7:15 PM CST
- Where
- Bailey County, 5.5 mi WNW of Maple
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.880, -102.989
Local farmers reported hail up to three-quarters of an inch in diameter northwest of Maple. The hail resulted in no agricultural damage since crops were recently planted, and had not yet sprouted.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 29 to 30, 2008$15 million · EF3 · 25 events
- Tornadoes and Flash Flooding in Iowa, May 29 to 30, 200811 injured · $3.0 million · EF2 · 70 events
- Tornadoes and Flash Flooding in Nebraska, May 29 to 30, 20085 injured · $27 million · EF2 · 46 events
- Tornado in Kansas, May 29, 2008$1.0 million · EF3 · 1 event
- Tornadoes and Flash Flooding in Nebraska, May 29 to 31, 2008$4.3 million · EF2 · 57 events
- Tornadoes and Flash Flood in South Dakota, May 29, 2008$370,000 · EF1 · 18 events
- Wildfire in Florida, May 29 to 31, 2008$850,000 · 1 event
- Tornadoes and Hail in Kansas, May 29, 2008$55,000 · EF0 · 43 events
- Damaging Wind in Iowa, May 29, 2008$185,000 · 53 kt wind · 1 event
- Flash Flood in Nebraska, May 29, 2008$150,000 · 1 event
- Tornado and Flash Flooding in Nebraska, May 29, 2008$44,000 · EF0 · 26 events
- Tornado and Flash Flood in Iowa, May 29 to 31, 2008EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92345.